Arkansas, 2014

Flash Flooding and Damaging Winds in Arkansas, August 8 to 9, 2014

August 8 to 9, 2014 · NWS LZK · 15 events in 9 counties and zones

A cold front dropped slowly south into central sections of Arkansas on the 8th, with scattered thunderstorms developing across portions of western Arkansas along and ahead of this front. The front became nearly stationary during the evening of the 8th, with rounds of thunderstorms developing along and south of this boundary through the night of the 8th and the morning of the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front dropped slowly south into central sections of Arkansas on the 8th, with scattered thunderstorms developing across portions of western Arkansas along and ahead of this front. The front became nearly stationary during the evening of the 8th, with rounds of thunderstorms developing along and south of this boundary through the night of the 8th and the morning of the 9th. Some additional storms also developed on the 10th. Excessive amounts of rain fell in parts of western Arkansas. A few of the storms produced some wind damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 8, 8:52 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 8, 8:52 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
952 AM CDT FRI AUG 8 2014

.UPDATE...
NEAR TERM FORECASTS HAVE BEEN UPDATED...TO REFLECT PRECIPITATION
TRENDS. BROKEN LINE OF SHRA/TSRA FROM SEARCY...TO CAMDEN...MOVING
EASTWARD...HAS BEEN PRODUCING RAINFALL RATES OF 0.5 TO 0.75 PER
HOUR.

&&

.PREV DISCUSSION... /ISSUED 645 AM CDT FRI AUG 8 2014/

AVIATION...

A COLD FRONT WILL PUSH INTO ARKANSAS FROM THE NORTH TODAY
BEFORE STALLING ACROSS CENTRAL SECTIONS OF THE STATE TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...
WITH PRECIPITATION COVERAGE INCREASING OVER THE NORTHERN
AND EASTERN COUNTIES TONIGHT. THIS WILL BE IN RESPONSE TO AN
INCOMING STORM SYSTEM INTERACTING WITH THE STALLED FRONT.

THERE WILL BE SOME PATCHY FOG/MVFR VISIBILITIES THIS MORNING.
OTHERWISE...MAINLY VFR CONDITIONS ARE ANTICIPATED THROUGH
TONIGHT. SPOTTY MVFR CEILINGS AND VISIBILITIES WILL EXIST
NEAR STORMS...ESPECIALLY IN THE NORTH/EAST TONIGHT.

WINDS WILL BE WEST/SOUTHWEST AT 6 TO 12 MPH TODAY...AND
SOUTH/SOUTHWEST TONIGHT AT 3 TO 6 MPH. (46)

SHORT TERM...TODAY THROUGH MONDAY

CHANCES FOR SHRA/TSRA WILL AGAIN BE SEEN ACROSS THE CWA THIS FRI AS
A WEAK FRONT DROPS FURTHER SOUTH ACROSS MO TOWARDS AR. WITH ANY
RESIDUAL SFC BOUNDARIES FROM PRECIP ON THU...ALONG WITH WEAK UPPER
LEVEL ENERGY MOVING OVER PORTIONS OF THE STATE...WILL KEEP MAINLY
JUST CHANCE POPS GOING FOR MOST LOCATIONS. WILL LIKELY SEE TEMPS
WARM BACK INTO THE UPPER 80S TO LOW 90S FOR HIGHS...THOUGH SOME
COOLER TEMPS WILL BE SEEN IN AREAS THAT CONVECTION DEVELOPS.

CHANCES FOR PRECIP WILL PERSIST THROUGH THE WEEKEND...GENERALLY OF
THE ISOLATED TO SCATTERED VARIETY AS THE AFOREMENTIONED FRONT SAGS
SOUTH INTO THE STATE. FLOW ALOFT WILL ALSO TRANSITION BACK TO A MORE
NWRLY FLOW...AND WITH ANY DISTURBANCES THAT PASS OVERHEAD...THESE
SITUATIONS WILL ALSO AID IN CONVECTIVE DEVELOPMENT. TEMPS WILL
REMAIN GENERALLY AROUND NORMAL...WITH UPPER 80S TO MID 90S EXPECTED
OVER THE WEEKEND. COOLER TEMPS CAN BE EXPECTED IF PRECIP COVERAGE IS
MORE EXPANSIVE THAN THE ISOLATED TO SCATTERED NATURE CURRENTLY
FORECAST.

NOT A WHOLE LOT OF CHANGE EXPECTED BY LATE IN THE PERIOD...WITH
CHANCES FOR PRECIP AND NEAR NORMAL TEMPS EXPECTED. HOWEVER..A MORE
SUBSTANTIAL FRONT LOOKS TO DROP SOUTH INTO THE STATE TO END THE
SHORT TERM...WHICH MAY WARRANT HIGHER POPS AS THIS PERIOD GETS
CLOSER.

REGARDING SVR WX POTENTIAL THROUGH THE PERIOD...ANY STORM THAT
DEVELOPS COULD BECOME STRONG TO SVR WITH PLENTY OF INSTABILITY
EXPECTED EACH AFTERNOON. SOME LOCALLY HEAVY RAINFALL COULD ALSO BE
SEEN. WITH DEWPT LEVELS EXPECTED TO REMAIN GENERALLY IN THE
70S...AND WITH TEMPS AROUND NORMAL...HEAT INDEX VALUES WILL INCREASE
OVER 100 DEG IN SEVERAL SPOTS DURING THE PEAK HEATING OF EACH
AFTERNOON. HOWEVER...LOOKS LIKE VALUES IN GENERAL WILL REMAIN JUST
BELOW HEAT ADV CRITERIA AT THIS TIME...BUT THE HEAT ADV MAY NEED
CONSIDERATION IF THIS EXPECTATION CHANGES.

LONG TERM...TUESDAY THROUGH THURSDAY

DATA IS A LITTLE MORE PROGRESSIVE IN THE LATEST RUNS THAN IN
PREVIOUS DAYS. IT APPEARS A RIDGE OF HIGH PRESSURE TO THE SOUTHWEST
WILL GRADUALLY FLATTEN...AND THAT WILL ALLOW A COLD FRONT TO PUSH
THROUGH ARKANSAS FROM THE NORTH. THE FRONT WILL BE ACCOMPANIED BY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

THE FRONT WILL BE FOLLOWED BY SLIGHTLY COOLER AND DRIER AIR. WHILE
THE PERIOD WILL START WITH SUMMERLIKE TEMPERATURES...READINGS WILL
DROP BY SEVERAL DEGREES AS THE PERIOD PROGRESSES. OVERALL...BELOW
NORMAL READINGS ARE IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     91  73  93  72 /  30  40  30  30
CAMDEN AR         92  75  95  76 /  50  20  20  20
HARRISON AR       89  69  90  69 /  30  40  30  30
HOT SPRINGS AR    91  74  93  76 /  40  30  20  20
LITTLE ROCK   AR  91  75  93  75 /  30  30  20  20
MONTICELLO AR     90  74  92  75 /  60  20  20  20
MOUNT IDA AR      92  73  93  74 /  40  30  20  20
MOUNTAIN HOME AR  90  70  91  70 /  30  40  40  30
NEWPORT AR        90  73  91  72 /  30  40  30  30
PINE BLUFF AR     90  74  92  75 /  60  30  20  20
RUSSELLVILLE AR   93  74  94  74 /  40  40  30  20
SEARCY AR         90  73  91  73 /  30  40  30  20
STUTTGART AR      89  73  91  74 /  60  30  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...99
Hazardous weather outlook, Aug 8, 4:00 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI AUG 8 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-091000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY IN RESPONSE TO
A COLD FRONT PUSHING INTO THE REGION FROM THE NORTH. THE FRONT WILL
MOVE INTO CENTRAL SECTIONS OF ARKANSAS BEFORE STALLING.

LATE THIS AFTERNOON AND INTO TONIGHT...STORM COVERAGE MAY INCREASE
ACROSS THE NORTHEAST HALF OF THE STATE. THIS WILL BE IN RESPONSE TO
A STORM SYSTEM ARRIVING FROM THE CENTRAL PLAINS AND INTERACTING WITH
THE STALLED FRONT.

A SEVERE STORM OR TWO CANNOT BE RULED OUT...WITH DAMAGING WINDS THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE AFOREMENTIONED FRONT WILL REMAIN IN PLACE THROUGH AT LEAST
MONDAY. SURROUNDING THE FRONT...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE IN THE FORECAST...ESPECIALLY DURING THE HEAT OF
THE AFTERNOON AND EARLY EVENING. ANY SEVERE WEATHER WILL BE
SPOTTY.

THERE WILL BE A LOT OF MOISTURE IN PLACE...AND THIS WILL MAKE STORMS
MORE EFFICIENT RAIN MAKERS. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED
FLASH FLOODING.

IT WILL FEEL LIKE SUMMER...WITH AFTERNOON HEAT INDEX VALUES FROM 100
TO 105 DEGREES IN ALL BUT THE OZARKS MOUNTAINS OF THE NORTHWEST.

ON TUESDAY AND WEDNESDAY...IT APPEARS A STRONGER FRONT WILL SURGE
INTO THE AREA FROM MISSOURI. AFTER A ROUND OF STORMS AHEAD OF THE
FRONT...SLIGHTLY COOLER AND DRIER AIR WILL FOLLOW.

.SPOTTER INFORMATION STATEMENT...

GIVEN ONLY ISOLATED SEVERE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Aug 8, 8:36 AM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
936 AM CDT FRI AUG 8 2014

ARZ066-067-081500-
CALHOUN AR-OUACHITA AR-
936 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN OUACHITA AND
SOUTHERN CALHOUN COUNTIES UNTIL 1000 AM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CALION...OR 8 MILES
NORTHEAST OF NORPHLET...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STANDARD UMPSTEAD...  MILLERS BLUFF...      DELHI...
  ARTESIAN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3332 9248 3331 9253 3335 9254 3337 9257
      3335 9261 3335 9268 3337 9271 3352 9266
      3346 9239 3328 9237 3328 9244
TIME...MOT...LOC 1436Z 292DEG 15KT 3341 9258

/55
Special weather statement, Aug 8, 8:58 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
958 AM CDT FRI AUG 8 2014

ARZ045-046-056-057-081530-
ARKANSAS AR-JEFFERSON AR-LONOKE AR-PRAIRIE AR-
958 AM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PRAIRIE...SOUTHEASTERN
LONOKE...EXTREME NORTHEASTERN JEFFERSON AND NORTHWESTERN ARKANSAS
COUNTIES UNTIL 1030 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF HUMNOKE...OR 14 MILES NORTHWEST
OF STUTTGART...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  STUTTGART MUNI ARPT...                      PARKERS CORNER...
  HUMNOKE...            BRUMMITT...           FAIRMOUNT...
  ALLPORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3462 9151 3442 9161 3452 9186 3467 9177
TIME...MOT...LOC 1458Z 288DEG 16KT 3458 9176

44

The radar

The Little Rock radar (KLZK), 133 km away, was scanning. The volume nearest the first event began at 16:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 heavy rain, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Drew

When
August 8, 10:21 AM CST
Where
Drew County, 1.4 mi SSE of Florence to 1.53 mi NW of Selma
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.753, -91.637

Trees were blown down, and one of the trees landed on a house.

Heavy Rain, Yell

When
August 8, 3:45 PM CST to 4:45 PM CST
Where
Yell County, 1.08 mi NW of Danville
Reported by
Official NWS Observations
Coordinates
35.059, -93.396

Rainfall measured 2.09 inches in one hour at the Danville river gage.

Flash Flood, Yell

When
August 8, 5:05 PM CST to 6:00 PM CST
Where
Yell County, 0.35 mi ESE of Belleville to 2.36 mi SSE of Belleville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.098, -93.444

Water covered parts of Belleville Ridge Rd.

Heavy Rain, Montgomery

When
August 8, 5:30 PM CST to 7:30 PM CST
Where
Montgomery County, 2.19 mi W of Oden
Reported by
Park/Forest Service
Coordinates
34.625, -93.808

Rainfall measured 1.71 inches in two hours.

Heavy Rain, Montgomery

When
August 8, 6:00 PM CST to 7:45 PM CST
Where
Montgomery County, Caddo Gap
Reported by
Official NWS Observations
Coordinates
34.400, -93.620

Rainfall measured 2.82 inches in an hour and 45 minutes.

Heavy Rain, Polk

When
August 8, 7:00 PM CST to 7:30 PM CST
Where
Polk County, Hatfield
Reported by
Official NWS Observations
Coordinates
34.480, -94.380

Rainfall measured 1.45 inches in 30 minutes.

Flash Flood, Polk

When
August 8, 7:40 PM CST to 8:30 PM CST
Where
Polk County, 2.59 mi WSW of Mena to 1.4 mi NE of Potter
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.571, -94.274

Water covered parts of U.S. 71 and entered one home.

Thunderstorm Wind, Pulaski

When
August 9, 5:20 AM CST
Where
Pulaski County, 1.15 mi WNW of Gibson to 0.97 mi W of Gravel Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.885, -92.249

Numerous tree limbs were blown down, and shingles were blown off some homes.

Thunderstorm Wind, Logan

When
August 9, 2:24 PM CST
Where
Logan County, Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.280, -93.730

Trees and power lines were blown down in the city of Paris, and just east of town.

Thunderstorm Wind, Johnson

When
August 9, 2:35 PM CST
Where
Johnson County, 0.56 mi E of Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.380, -93.360

Strong winds snapped several limbs off a tree.

Thunderstorm Wind, Johnson

When
August 9, 2:35 PM CST
Where
Johnson County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.470, -93.470

Several trees were blown down in Clarksville.

Thunderstorm Wind, Pope

When
August 9, 2:54 PM CST
Where
Pope County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.400, -93.120

Trees and power lines were blown down near Dover.

Thunderstorm Wind, Yell

When
August 9, 2:54 PM CST
Where
Yell County, 3.85 mi NNE of Mosley
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.230, -93.220

Trees were blown down on Arkansas 27, about 3 miles west of Dardanelle.

Thunderstorm Wind, Pope

When
August 9, 3:00 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.270, -93.140

A tree was blown down in Russellville, and there were reports of trees and power lines down across the county.

Flash Flood, Searcy

When
August 9, 3:39 PM CST to 6:00 PM CST
Where
Searcy County, 1.75 mi ESE of Pindall to 2.77 mi W of St Joe
Cause
Heavy Rain
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
36.065, -92.849

Rainfall measured 2.19 inches between 3:39 and 4:39 PM CDT. Yard flooding occurred, even on a fairly steep grade.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528499, 527432, 527435, 527436, 527440, 527438, 527439, 526385, 526386, 526387, 526388, 526389, 526390, 526391, 527444.